Dronedarone experiences.....anyone?

Hi,

I am currently enduring a course of experimentation with different medication. I have been on 5mg Bisoprolol for a long time but though I have no side effects from it, it isnt stopping the PAF. I tried 160mg Nadalol which sucked every bit of life out of me!! Now I am on 80 mg Nadalol and though not as bad, I am currently on the sick from work as my energy levels are so low. The EP wants me to give it a month and I am currently two weeks in and wishing the next two weeks of my life away!!!

My next one to try is Dronedarone and wondered if anybody has any positive/negative experiences with it?

12 Replies

oldestnewest
  • Beta blockers always drain energy levels but dronadarone is a rhythm control drug like flecianide or propafanone and whilst they may give various side effects for some people they are a good answer, Multaq (dronadarone) was the great white hope when it came out a few years ago but needs to be monitored for liver function etc and fell out of favour for a while. You may find you have stomach problems for a month or so I understand but never took it myself.

    Bob

  • Hate/hated my bisoprolol.... even 2.5 take it out of me. 5mg PLUS 400mg Dronedrone twice a day really made me feel tired.

    At the moment, I'm only still on the Dronedrone waiting for final appt with EP to get this stopped if no symptoms since 2nd ablation and stopping of bisoprolol (there haven't been any)

    Been on it since all other drug combinations failed (flecanide/bisoprolol.... soltalol, bisoprolol on its own) since around about September 2013. Initially you get liver functions (LFTs) tested a 1, 3 and 6 months and then 2/3 month intervals after that.

    No real side effects, was already on Omeprazole for stomach protection because I regularly take NSAIDs (anti inflammatories) for my osteoarthritic knee did get a rough stomach for a few days and have had the usual sleep disturbances etc for about a week til my system is loaded with it... but nothing too serious.

  • I am starting to wonder whether to stop all my medication. I`m a bit fed up of it all to be honest!!

  • We have all felt like doing that not a good idea after having the same heart operation as me a friend said no more taking drugs for me he was dead in three weeks l am still alive and takein my 5 tablets 45 for 45 years I don't want to scare you but please think it over very carefully all the best Gordon

  • As Bob mentions, for most people dronedarone is not a problem, but as it is an "amber" prescription item, the initial prescription should be by an EP with a formal handover protocol to your GP (you can Google it). The manufacturers of dronedarone state that there should be regular liver function tests with specific tests for creatinine and alanine transaminase levels, compared with baseline levels.

    I had exercise induced PAF that would usually kick off when working hard in the gym at 155 bpm. The first and only time that I was in the gym after taking dronedarone it was great, in that I could increase my work rate without any AF. I would have liked to have continued to take it but I am one of the 0.06% for whom it is a problem, so I'll set out my experience below so that you recognise the symptoms.

    After eight days on dronedarone my urine had turned dark, I had developed a persistent light non-productive cough and, there was a crackle at the last part of the exhale. My GP sent me for a chest x-ray that showed consolidation in a lung. Most hospitals do not have experience of pulmonary toxicity / cryptogenic organising pneumonia (COP) secondary to dronedarone or amiodarone and as in my case, will diagnose community acquired pneumonia and prescribe antibiotics; I was told that taking prednisolone was coincidental to the lung condition. The antibiotics didn't work and on the second admission to hospital with 78% SpO2 (blood oxygen) and low blood pressure I was told "we don't know what you've got and we're running out of drugs to treat it". On my third admission to hospital in three months I was diagnosed by the respiratory department as having pulmonary toxicity / cryptogenic organising pneumonia (COP) secondary to prednisolone and amiodarone and after a near admission to intensive care I was prescribed prednisolone and Septrin. As usually happens with COP I've had three occurrences since that third admission in July 2014; fortunately my GP and A&E have quickly diagnosed the issue and increased the prednisolone dose.

    I hope I haven't put you off. However the symptoms can be subtle if you have a problem with dronedarone. As an indication of how unusual it is to have a problem, we were on holiday in Cornwall in May 2015, and my GP told me to take the relevant letters from the respiratory department as the main hospital in Cornwall are unlikely to have come across my condition. I believe that the respiratory department are writing a paper so that hopefully this condition will have a wider audience. I'm fortunate in having a great GP (unfortunately about to retire) and a wonderful respiratory department.

  • Thanks John, how does thedronedarone manage to cause that?

  • That's a good question that needs a respiratory specialist to answer (i.e. not me). Both amiodarone and prednisolone have documented occurrences of pulmonary toxicity and, amiodarone causing liver toxicity and consequent damage to the liver. In my case the right lung was affected by prednisolone and whilst in hospital I had AF, so they gave me amiodarone by IV.

    When I was readmitted to hospital for the third time, both lungs were affected. During the night I made the mistake of removing the oxygen canula when I got up to use the toilet. I was so lucky that there were experienced nurses (who heard me coughing) and a lung interstitial consultant on duty. The consultant give me a right rollicking and impressed on me that that was a life threatening event and I had been very close to critical. I had to argue strongly not to be taken to the ICU, sedated and put on a ventilator, and they tried one further procedure that fortunately worked. Even then, the prognosis was not good as I was expected to have fibrosis. Without the specialist care that I had and still have from Southmead Lung Department, I wouldn't be able to return to the gym; I'm really grateful to the nurses and clinicians of that department.

    The point of my post - I'm sure I must bore some people to tears - is that if you are prescribed amiodarone or prednisolone and you get these rare and seemingly innocuous symptoms, don't delay in getting an x-ray and if it shows consolidation, be a right pain in the - - - and get the right diagnosis. If you don't, there could be unpleasant consequences.

  • No it is certainly not boring. your expereinces could help somebody else further down the line and I congratulate you for detailing it in depth. But excuse me if I`m a bit thick but I still dont get what part the dronedarone played.

  • Thank you. Quoting from gov.uk/drug-safety-update/d... "Cases of interstitial lung disease, including pneumonitis and pulmonary fibrosis, have been reported in association with dronedarone. Onset of dyspnoea or non-productive cough may be related to pulmonary toxicity. If pulmonary toxicity is suspected during treatment, relevant lung examinations should be considered and treatment discontinued if confirmed."

    I don't know why an anti-arrhythmic drug could adversely affect the lungs and/or liver in rare cases. I can only presume that the manufacturers are not aware of how to mitigate the risk. I note the UK Government response on the above web page is that on balance the benefits outweigh the risks. However there is a caveat; "Because of safety concerns, dronedarone should only be prescribed after alternative treatment options have been considered."

    I had never had any form of invasive or medicinal treatment for AF prior to being prescribed dronedarone.

    My post is an oblique way of answering your post to say that I don't know., but I hope that it sheds some light.

  • To add a post script, I was prescribed prednisolone to treat the inflammation caused by COP. Prednisolone is an immunosuppressant - I can't even have a flu jab - and to avoid infection I've avoided the gym for nearly 14 months apart from May 2015. During that brief spell in the gym there was no sign of PAF even though I was working consistently at 150 bpm and occasionally higher.

  • My husband has been on dronedarone for over 5 years and has had only 2 major Afib episodes ( sending him to hospital.

    I, on the other hand, tried in when first diagnosed 31/2 years ago and had major diarrhea and had to switch to tikosyn.

    Heather R

  • OK just an update on this. I was eventually started on Dronedarone last week and my experience wasnt very good. The first tablet almost immediately put me into an irregular rhythm, I thought that this was maybe the stress of it so decided to take my second the next morning. I immediatley felt unwell and phoned my GP and was called in for an ECG, As Im sure you all know the only course of action for them is to send you to A&E. So unfortunateely I spent 6 hours there and was told to stop the Dronedarone.

    I am now back where I started On Bisoprolol!!!

    Anyone researching this medication needs to realise that what didnt work for me could well be the answer for them.

You may also like...